Tornadoes · United States · Florida · 2019

EF1 tornado, Cape Coral, Florida, October 19, 2019

This EF1 tornado ran 1.1 miles across Lee County on October 19, 2019, touching down at 6:45 AM EDT and reaching 100 yards wide. It killed nobody, and did $600,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
October 19, 2019
Touchdown
6:45 AM EDT (10:45 UTC)
Lifted
6:47 AM EDT (10:47 UTC)
On the ground
2 minutes
Path length
1.1 miles (1.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$600,000
County
Lee County
Touchdown point
26.680, -82.025
Lift-off point
26.695, -82.031
Record number
1910190445-01

What the Weather Service recorded

Tropical Storm Nestor developed in the Gulf of Mexico and moved northeast, making landfall on St. Vincent Island in the Florida Panhandle on the afternoon of the 19th. The bulk of the convection developed on the eastern and southeastern side of the storm, with a couple bands of showers and storms moving into the west coast of the Florida Peninsula. These bands of storms produced 3 confirmed tornadoes, including one EF-2 tornado in Polk County. Otherwise, straight line winds were minimal in west central and southwest Florida and caused little impacts. ||The highest storm total rainfall in west central and southwest Florida was 7.77 inches in Baskin in Pinellas County, with other areas in Pinellas and parts of Hillsborough County seeing 5 to 6 inches, causing minor nuisance flooding. ||The highest storm surge in the area was 3.6 feet at Cedar Key. Taking into account the astronomical tide cycle, this resulted in a peak water level of 2.27 feet MHHW at 5:18 AM EDT on the 19th.

A tornado touched down in northwest Cape Coral, damaging 18 homes and several vehicles. Most of the damage to homes involved partial roof damage, and fascia, siding, and awnings being blown off the homes. A couple of cars were rolled over, totaling the vehicles. No injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Oct 19, 3:13 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Oct 19, 3:13 AM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
313 AM EDT Sat Oct 19 2019

.DISCUSSION...
Tropical Storm Nestor continues to lift rain across the area early
this morning. A couple of tornadoes lifted across SW Pinellas and
eastern Hillsborough/Western Polk late last night in the vicinity
of the warm front. A much larger line of convection is pushing
onshore and a Tornado Watch is also in effect through 16z across
the entire area. Nestor will continue to lift NE through the day
and become post/extra-tropical Saturday night/Sunday as drier
conditions move into the area and high pressure builds locally.
High pressure continues across the area then into Tuesday as
moisture returns, with a cold front pushing into the area Tuesday
night and stalling. The front washes out as high pressure slides
east across the deep south, and ridging will remain in place
across the area through the end of the period.

Highs will generally be in the mid to upper 80s through the
period, with lows generally in the 60s across the Nature Coast
and in the 70s across central and southern zones.

&&

.AVIATION...
Widespread and prevailing MVFR/local IFR conditions will
impact the terminals through 00Z tonight as bands of rain
and embedded TSRA associated with Tropical storm Nestor
move onshore from the Gulf through the period. Southeast to
south winds around 10 knots will increase to 15 to 20 knots
with gusts up to 35 knots possible in the vicinity of TSRA
between 07-10Z. Winds will become southwest and remain elevated
in the 15 to 20 knot range with higher gusts after 19Z.
Southwest winds will diminish to around 10 knots after 02Z
tonight.

&&

.MARINE...
Tropical Storm conditions possible across the northern waters and
Small Craft Advisory conditions elsewhere through tonight. Nestor
lifts out to the NE across the FL Panhandle, with high pressure
building over the waters into Tuesday. A cold front then washes
out across the waters Tuesday night, with high pressure returning
Wednesday. No other headlines expected after the effects from
Nestor end.

&&

.FIRE WEATHER...
Higher dispersions today with Nestor just to the north, but plenty
of rain today and moisture for the next several days, so no
concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  85  75  87  73 /  90  40  10  10
FMY  84  75  87  75 /  70  60  40  10
GIF  84  72  88  71 /  90  40  10  10
SRQ  86  75  88  74 /  90  50  20  10
BKV  85  69  87  68 /  90  30  10  10
SPG  84  77  86  75 /  90  40  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 8 AM EDT Sunday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

     Coastal Flood Advisory until 8 AM EDT Sunday for Coastal
     Hillsborough-Coastal Manatee.

     Wind Advisory until 5 PM EDT this afternoon for Coastal Citrus-
     Coastal Hernando-Inland Citrus-Inland Levy.

     Tropical Storm Warning for Coastal Levy.

Gulf waters...Small Craft Advisory until 2 AM EDT Sunday for Charlotte Harbor
     and Pine Island Sound-Coastal waters from Bonita Beach to
     Englewood FL out 20 NM-Coastal waters from Englewood to
     Tarpon Springs FL out 20 NM-Tampa Bay waters-Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM.

     Tropical Storm Warning for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Tarpon Springs to
     Suwannee River FL out 20 to 60 NM.

&&

DISCUSSION/MARINE/FIRE WEATHER...24/Hubbard
AVIATION/DECISION SUPPORT...57/McMichael
UPPER AIR...97/Flannery
DECISION SUPPORT...18/Fleming
Hazardous weather outlook, Oct 18, 8:15 AM EDT, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
815 AM EDT Fri Oct 18 2019

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-191000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
815 AM EDT Fri Oct 18 2019

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected. Thunderstorms that develop will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.

...HIGH WIND IMPACT...
Strong and gusty winds in the 15 to 25 MPH range will affect the
region. These strong winds may break small twigs from trees and
blow around any unsecured outdoor objects. High profile vehicles
should use extra caution especially if traveling over bridges or
high overpasses.

...RIP CURRENT IMPACT...
Increased swells generated by Potential Tropical Cyclone Sixteen
will lead to a high risk for rip currents today. If venturing
into the water, remember to always swim near a life guard and
exercise extreme caution.

...MARINE IMPACTS...
Wind speeds of 20 to 33 knots will create hazardous boating
conditions for small craft operators.

...WATERSPOUT IMPACT...
Atmospheric conditions will be favorable for waterspout
development. Mariners should be on the lookout for waterspouts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

...THUNDERSTORM IMPACT...
On Saturday, thunderstorms are expected. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.

...HIGH WIND IMPACT...
On Saturday, strong and gusty winds in the 15 to 25 MPH range
will be possible. These strong winds may break small twigs from
trees and blow around any unsecured outdoor objects. High profile
vehicles should use extra caution especially if traveling over
bridges or high overpasses.

...RIP CURRENT IMPACT...
On Saturday, increased swells generated by Potential Tropical
Cyclone Sixteen will lead to a high risk for rip currents. If
venturing into the water, remember to always swim near a life
guard and exercise extreme caution.

...MARINE IMPACTS...
On Saturday, wind speeds of 20 to 33 knots will create hazardous
boating conditions for small craft operators.

...WATERSPOUT IMPACT...
On Saturday, atmospheric conditions will be favorable for
waterspout development. Mariners should be on the lookout for
waterspouts.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Wynn

In the hours before

Local storm report, Oct 19, 1:00 AM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
100 AM EDT SAT OCT 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     TORNADO          1 NE KATHLEEN           28.12N 82.02W
10/18/2019                   POLK               FL   AMATEUR RADIO

            DAMAGE TO ROOF AT KATHLEEN MIDDLE SCHOOL.
            WITNESSES NEARBY REPORTED SEEING A TORNADO.

&&
Special weather statement, Oct 19, 2:48 AM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
248 AM EDT Sat Oct 19 2019

FLZ050-151-155-160-251-255-260-190730-
Inland Manatee FL-Coastal Manatee FL-Coastal Hillsborough FL-
Pinellas FL-Inland Sarasota FL-Coastal Sarasota FL-
Inland Hillsborough FL-
248 AM EDT Sat Oct 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MANATEE...
PINELLAS...SOUTHWESTERN HILLSBOROUGH AND WESTERN SARASOTA COUNTIES
UNTIL 330 AM EDT...

At 247 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Harbor Bluffs to Saint
Armands Key to 27 miles southwest of Gulf Gate Estates. Movement was
northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tampa, Clearwater, Largo, Sarasota, Bradenton, Pinellas Park,
Seminole, Palmetto, Downtown Saint Petersburg, Fort Desoto Park,
Saint Petersburg, St. Petersburg, St. Pete Beach, Anna Maria, Palm
Harbor, South Gate Ridge, Lake Sarasota, Southgate, Gulf Gate Estates
and The Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until noon EDT for west central
Florida.

LAT...LON 2800 8289 2816 8267 2800 8265 2766 8242
      2712 8232 2699 8247 2722 8262 2762 8281
      2771 8281 2786 8291
TIME...MOT...LOC 0647Z 208DEG 21KT 2797 8290 2730 8260 2690 8269

TBW
Special weather statement, Oct 19, 3:31 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
331 AM EDT Sat Oct 19 2019

FLZ052-056-057-061-151-155-160-162-165-251-255-260-262-265-190830-
Coastal Charlotte FL-Inland Manatee FL-DeSoto FL-Inland Lee FL-
Coastal Hillsborough FL-Inland Sarasota FL-Polk FL-Coastal Lee FL-
Highlands FL-Inland Charlotte FL-Coastal Manatee FL-
Coastal Sarasota FL-Hardee FL-Inland Hillsborough FL-
331 AM EDT Sat Oct 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIGHLANDS...
HARDEE...MANATEE...CHARLOTTE...SOUTHEASTERN HILLSBOROUGH...
SOUTHWESTERN POLK...DESOTO...LEE AND SARASOTA COUNTIES UNTIL 430 AM
EDT...

At 330 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Memphis to 12 miles northwest of Pineland to
near Olga. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cape Coral, Fort Myers, North Port, Sarasota, Bradenton, Bonita
Springs, Punta Gorda, Palmetto, Arcadia, Wauchula, Lehigh Acres, Port
Charlotte, Fish Hawk, Brandon, Anna Maria, South Gate Ridge, Lake
Sarasota, Palmona Park, Southwest Florida Airport and Harlem Heights.

A Tornado Watch remains in effect until noon EDT for south central,
central, southwestern and west central Florida. Multiple storms in
this line are rotating and can produce a tornado at any time.

LAT...LON 2632 8190 2640 8199 2638 8212 2642 8220
      2674 8231 2753 8280 2796 8221 2710 8127
      2703 8127 2703 8156 2642 8156 2642 8166
      2632 8166
TIME...MOT...LOC 0730Z 204DEG 47KT 2756 8255 2681 8228 2672 8174

TBW
Local storm report, Oct 19, 3:40 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
340 AM EDT SAT OCT 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 AM     TSTM WND GST     2 SE VENICE             27.08N 82.44W
10/19/2019  E48 MPH          SARASOTA           FL   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED A 48MPH WIND
            GUST NEAR VENICE AIRPORT.

&&
Local storm report, Oct 19, 4:23 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
423 AM EDT SAT OCT 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     TSTM WND GST     1 S WHITFIELD           27.40N 82.57W
10/19/2019  M41 MPH          MANATEE            FL   ASOS

            ASOS STATION KSRQ SARASOTA BRADENT.

&&

JCM
Special weather statement, Oct 19, 4:45 AM EDT, 2 hours before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
445 AM EDT Sat Oct 19 2019

FLZ052-056-251-255-190930-
Inland Manatee FL-Polk FL-Hardee FL-Inland Hillsborough FL-
445 AM EDT Sat Oct 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR HARDEE...NORTHEASTERN MANATEE...
SOUTHWESTERN POLK AND EASTERN HILLSBOROUGH COUNTIES UNTIL 530 AM
EDT...

At 445 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southeast of Fish Hawk to 10 miles
southwest of Sebring. Movement was north at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lakeland, Plant City, Bartow, Wauchula, Fish Hawk, Brandon, Ona,
Lakeland Linder Airport, Medulla, Riverview, Sweetwater, Fort Meade,
Crooked Lake Park, Mulberry, Bowling Green, Zolfo Springs, Homeland,
Alturas, Alafia River State Park and Fort Lonesome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until noon EDT for central, south
central and west central Florida.

LAT...LON 2739 8225 2815 8229 2782 8157 2749 8156
      2736 8157
TIME...MOT...LOC 0845Z 165DEG 34KT 2771 8202 2737 8154

TBW

The surface observations

Fort Myers/Page Field (FMY), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tampa radar (KTBW), 119 km away, was scanning. The volume nearest the touchdown began at 10:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of October 19, 2019

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 192:50 PM EDTEF0Brevard, FL0.110
October 196:58 PM EDTEF0Crisp, GA2.0100$15,000
October 191:52 AM EDTEF0Horry, SC0.925$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.